I am a 46-year old female. I have a history (at least 15 years) of a fatigue problem that waxes and wanes. It has never been diagnosed as anything in particular. I have had an ANA test and it's always elevated, but my doctor says that it is often elevated in people, and I don't have other symptoms of something like lupus. Six years ago I had Stage III endometrial cancer and had uterus and ovaries removed; it had spread to one lymph node. I had a course of radiation treatment to pelvic area. I just had a complete exam and blood tests. The results show WBC is low (3.1L) and Neutrophils is low (39L, and absolute is 1.2L). My WBC has been low before, and the doctor suggested that was just normal for me, perhaps from radiation treatment. This is the first time that Neutrophils has been low, too. My doctor's response is that it is probably some kind of virus and I should repeat the CBC in six weeks. But after reading about this on the internet, I found that one possible cause of low neutrophils is "some cancers." I am very concerned about this, because lately my fatigue has been worse than usual, for a longer period of time than usual.
Is my doctor right to respond simply by suggesting tests be redone in six weeks? Is there something else I should be doing? Naturally, I have a fear of cancer recurring - but I don't really know how, at this point, I can definitevely tell if it has recurred or not. What should I do?
There are many causes for a low WBC. This includes various types of leukemias, viruses, HIV, acute infection, amongst others.
Repeating the WBC is reasonable to ensure it isn't a virus. Looking at the peripheral smear can also be helpful to help see if a leukemia may be present.
The definitive test would be a bone marrow biopsy. This can be considered if the WBC is not improving or worsening.
This can be discussed with your hematologist.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
You say this waxes and wanes over a number of years and you are fatigued a lot which makes me wonder how your LFT's are? Have you had your liver checked? Been screened for hepatitis type a, b and c? Any other symptoms? The reason I ask is sometimes liver issues can be very sneaky, have come and go symptoms, make you fatigued and a host of other problems in some people but in others they can be virtually symptom free. You can have a lot of blood tests and they don't check as a matter of course for hepatitis. These viruses can be picked up in various places. If you had a blood transfusion prior to 1992 or past drug use using needles or straws or even tattoo parlors and nail salons have been linked to spreading the virus and there are more exposures to it than people realize.
I had similar symptoms and was suprised to be told I tested pos. for hep. It can cause a raised ANA in some people. It could be something else entirely of course, but your symptoms caught my attention and I thought I'd suggest you have both your liver and thyroid thoroughly checked out.
best of luck to you
I didn't have any risk factors either, I still have it. It's worth testing for, it an be pretty sneaky and go undiscovered.
I don't know what it is, but your symptoms rang a bell.
Hope you find answers soon.
Can anyone help me understand my blood test results? I do have Hypothyroidism. My TSH is 11.7%, WBX is 4.7L, Neutrophilis is 45.5L, Monocytes is 12.7H and my Absolute Basophils is 0.04H. I would appreciate any input on this. Thank-you.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.